Georgia, 2009

Hail and Damaging Winds in Georgia, May 11, 2009

May 11, 2009 · NWS CHS · 13 events in 7 counties and zones

A large outflow boundary driven by a morning MCS in the South Carolina midlands pushed through and interacted with a warm and unstable atmospheric environment in southeastern Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A large outflow boundary driven by a morning MCS in the South Carolina midlands pushed through and interacted with a warm and unstable atmospheric environment in southeastern Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 11, 1:04 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, May 11, 1:04 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
204 PM EDT MON MAY 11 2009

.SYNOPSIS...
A STATIONARY FRONT WILL BEGIN TO SHIFT TO THE S AND OFFSHORE
THIS AFTERNOON. THIS FRONT WILL DROP SOUTH OF THE AREA EARLY TONIGHT
AND TUE AS HIGH PRES BUILDS TO THE N. ATLC HIGH PRES WILL PERSIST
WED THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS WILL SHIFT INTO PORTIONS OF SOUTHEAST
SOUTH CAROLINA EARLY THIS AFTERNOON. POPS HAVE BEEN INCREASED OVER
AREAS NORTH OF THE SC/GA STATE LINE IN RESPONSE TO THIS ACTIVITY.
MODELS HAVE NOT INITIALIZED WELL GIVEN THE CURRENT CONVECTIVE
CLUSTER OF ACTIVITY OBSERVED OVER THE AREA. IN GENERAL...MODELS
SHOW A QUASI STATIONARY FRONT BEGINNING TO SHIFT OFFSHORE THIS
EVENING WITH PRECIP ACTIVITY DECREASING SHORTLY AFTER SUNSET. THE
CURRENT CONVECTIVE CLUSTER AND ASSOCIATED COLD POOL...HOWEVER...
WILL REINFORCE AND SHIFT THE QUASI STATIONARY FRONT OFFSHORE
SOONER THAN THE MODELS DEPICT.

THERE SHOULD BE TWO WAVES OF ACTIVITY TODAY. THE FIRST WAVE IS
ASSOCIATED WITH THE CURRENT CLUSTER OF SHOWERS AND THUNDERSTORMS
THIS MORNING. AS THE QUASI STATIONARY FRONT BEGINS TO SHIFT OFFSHORE
EARLY THIS AFTERNOON...A SECOND WAVE OF ACTIVITY IS ANTICIPATED TO
DEVELOP ALONG THE STALLED COLD POOL BOUNDARY LEFT FROM THIS MORNING.
LIKELY POPS REMAIN IN THE FORECAST FOR THIS AFTERNOON IN RESPONSE TO
THIS FEATURE. INITIATION THIS AFTERNOON WILL LIKELY BE LINKED TO A
WEAK H5 SHORTWAVE SHIFTING THROUGH THE CWA QUICKLY. THERE STILL
REMAINS A POSSIBILITY OF A FEW THUNDERSTORMS BECOMING STRONG THIS
AFTERNOON...MAINLY IN THE FORM OF ELEVATED CONVECTION WITH THE
PRIMARY HAZARDS BEING HAIL AND WIND GUSTS. THE INTENSITY OF MOST
ACTIVITY HOWEVER WILL REMAIN IN THE FORM OF GENERAL SHOWERS AND
THUNDERSTORMS SINCE THE BEST UNTAPPED SOURCE OF ENERGY OVER GA IS IN
A WEAK SHEAR ENVIRONMENT AND THE HIGHER SHEAR ENVIRONMENT OVER SC
HAS BEEN PARTIALLY OVERWORKED FROM THE ACTIVITY THIS MORNING. MOST
ACTIVITY WILL BE OUT OF THE AREA BY SUNSET AS SFC HEATING ENDS.

HIGH TEMPS FOR TODAY WILL REACH THE LOWER 80S EXCEPT FOR AREAS WHERE
SHOWER AND THUNDERSTORM ACTIVITY HAVE PUSHED THROUGH EARLY THIS
MORNING. IN THESE LOCATIONS HIGH TEMPS MAY STRUGGLE TO REACH 80.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE FRONT IS EXPECTED TO DRIVE S TONIGHT...TAKING INSTABILITY
S AS WELL. CLOUDS WILL BE PREVALENT WITH RAIN CHANCES DIMINISHING
FROM NW TO SE WITH TIME. NE WINDS WILL BEGIN TO STIR AS MUCH
DRIER AND COOLER AIR ADVECTS S THROUGH THE REGION. A WIDE RANGE
OF LOWS ANTICIPATED WITH LOWER 50S NW OF CHARLESTON WITH MID 60S
SOUTHERN GEORGIA COAST.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A SIGNIFICANTLY COOLER...DRIER CANADIAN HIGH PRESSURE SYSTEM WILL
BRIEFLY BUILD ACROSS THE REGION TUESDAY AND TUESDAY NIGHT. THE
LEADING EDGE OF THE AIRMASS WILL LIKELY BE ACROSS OUR FAR SOUTHERN
ZONES DURING THE PERIOD...THUS ISOLATED SHOWERS OR STORMS WILL STILL
BE POSSIBLE IN THE MORE TROPICAL AIRMASS ALONG AND SOUTH OF THE
FRONT. ELSEWHERE...DRY WEATHER AND BELOW-NORMAL TEMPS ARE EXPECTED.

500 MB RIDGE WILL CONTINUE TO STRENGTHEN WEDNESDAY THROUGH FRIDAY
WHILE THE AFOREMENTIONED HIGH PRESSURE SYSTEM SHIFTS OFFSHORE AND A
PREVAILING ONSHORE FLOW DEVELOPS. DEWPOINTS WILL INCREASE BACK INTO
THE 60S WITH NEAR-NORMAL HIGHS IN THE MIDDLE 80S THURSDAY THROUGH
SUNDAY. THERE SHOULD BE DECENT COVERAGE OF AFTERNOON AND EARLY
EVENING CONVECTION ASSOCIATED WITH THE SEABREEZE EACH DAY. THE NEXT
FRONT IS NOT EXPECTED TO AFFECT THE REGION UNTIL NEXT MONDAY AT THE
EARLIEST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
COMPLEX SCENARIO FOR THIS AFTERNOON AT BOTH CHS AND SAV TERMINALS.
BOTH TERMINALS SHOULD EXPECT A PERIOD OF PRECIP THIS AFTERNOON AS
A QUASI STATIONARY FRONT BEGINS TO PUSH SOUTH.

FOR CHS...CURRENT RADAR SHOWS A CLUSTER OF SHOWERS WITH EMBEDDED
THUNDERSTORMS SHIFTING TOWARDS THE CHS TERMINAL. THIS CLUSTER IS
SHOWING A WEAKENING TREND AS IT SHIFTS EAST. EXPECT SHOWERS
BETWEEN 19Z AND 20Z. THERE IS A CHANCE OF THUNDERSTORM. WINDS WILL
BECOME NORTHERLY BY 22Z AND LOW CLOUDS WILL MOVE INTO THE AREA.
TEMPO MVFR CIGS WILL REMAIN IN THE TAF FROM 2Z TO 6Z OVERNIGHT.
CONDITIONS WILL IMPROVE AFTER MIDNIGHT AS DRYER AIR MOVES INTO THE
REGION. CLOUDS WILL QUICKLY SHIFT SOUTH OF THE TERMINAL TOMORROW
MORNING AS HIGH PRESSURE SETTLES OVER THE SOUTHEAST. NORTHEAST
WINDS AROUND 12 KNOTS ARE ANTICIPATED BY NOON TUESDAY.

FOR SAV...SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER
SOUTHEAST GEORGIA THIS AFTERNOON...MAINLY BETWEEN 19Z AND 22Z.
THERE IS A CHANCE OF A SHOWER BEFORE THIS TIME PERIOD BUT
CONFIDENCE IS TOO LOW TO PUT INTO TAF. WINDS WILL BECOME NORTHERLY
BY 00Z TONIGHT AND CLOUDS WILL SHIFT INTO THE AREA. THINKING AT
THIS TIME IS THAT CIGS WILL REMAIN VFR. CLOUDS WILL SHIFT FURTHER
SOUTH AFTER MIDNIGHT AS DRYER AIR MOVES INTO THE REGION. AS HIGH
PRESSURE SETTLES OVER THE SOUTHEAST...CLOUDS WILL CONTINUE TO
SCATTER OUT OF THE REGION. NORTHEAST WINDS AROUND 12 KNOTS ARE
ANTICIPATED BY NOON TUESDAY.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR CIGS POSSIBLE EARLY TUE
AT KSAV AND KCHS...OTHERWISE MAINLY VFR TUE THROUGH THU.

&&

.MARINE...
WINDS OVER SOUTH CAROLINA WATERS WILL TIP BACK TO SW TODAY WITH
WINDS LESS THAN 15 KT CONTINUING OVER THE GEORGIA AND SOUTH
CAROLINA WATERS THROUGH THIS AFTERNOON. SEAS LESS THAN 3 FT.

BIG CHANGES ON TAP TONIGHT AS HIGH PRES TO THE NNW DRIVES THE
STAGNANT FRONTAL BOUNDARY S TO N FLORIDA BY 12Z ON TUE AND A NE
SURGE ENSUES. WE HAVE RAISED A LATE NIGHT SMALL CRAFT ADVISORY
FOR THE OUTER GEORGIA WATERS AND WRF TRENDS SUGGEST WE MAY NEED
ONE FOR THE GEORGIA WATERS WITHIN 20 NM BY TUE MORNING. WE HAVE
BEGUN THE INTRODUCTION FOR INCREASING NE FLOW TONIGHT AND SEAS
BUILDING TO 4-6 FT WELL OFFSHORE AND 3-5 FT NEAR SHORE. CONVECTION
COULD PLAY A LARGE PART IN THE INITIAL TIMING OF THE SURGE THIS
EVENING DOWN OFF THE GEORGIA COAST.

A SOLID NE-E WIND SURGE WILL CONTINUE FROM TUE INTO WED AS CANADIAN
HIGH PRESSURE BUILDS DOWN THE EAST COAST. 6 FT SEAS SHOULD BE
ONGOING OVER OFFSHORE GA WATERS TUE MORNING AND CONTINUE THROUGH WED
NIGHT. SOME 6 FOOTERS MAY EXTEND INTO A PORTION OF THE NEARSHORE
WATERS BRIEFLY ON WEDNESDAY AS ENE FETCH IS MAXIMIZED. A SEABREEZE
ENHANCEMENT OF COASTAL WINDS TUE AND WED AFTERNOONS WILL PROBABLY
PUSH WINDS IN THE CHARLESTON HARBOR ABOVE SMALL CRAFT ADVISORY
CRITERIA. BUMPED WINDS UP DURING THIS TIME FRAME. NEXT SHIFT MAY
NEED TO CONSIDER AN SCA FOR THE HARBOR FOR TUE.

IMPROVING CONDITIONS WILL BEGIN THU AS THE HIGH SHIFTS SOUTHEAST AND
A WEAKER PRESSURE GRADIENT SETS IN. WINDS AND SEAS SHOULD REMAIN
BELOW HEADLINE CRITERIA THU AND BEYOND.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM TUESDAY TO 4 AM EDT THURSDAY
     FOR AMZ374.

&&
Hazardous weather outlook, May 11, 3:33 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
433 AM EDT MON MAY 11 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-120900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
433 AM EDT MON MAY 11 2009

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE AGAIN TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...A STATIONARY FRONT OVER SOUTH CAROLINA THIS
MORNING IS EXPECTED TO SAG SOUTHWARD AS A COLD FRONT LATER TODAY.
THIS FRONT IS EXPECTED TO FOCUS THUNDERSTORM DEVELOPMENT LATER
THIS MORNING INTO EARLY THIS EVENING. LOCATIONS ACROSS SOUTHEAST
GEORGIA INTO EXTREME SOUTHERN SOUTH CAROLINA APPEAR TO BE FAVORED
REGIONS FOR POTENTIAL SEVERE WEATHER TODAY.

A FEW THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND
LOCALIZED DAMAGING WIND GUSTS. SEVERE WEATHER IS MOST LIKELY TO
OCCUR BETWEEN 2 PM AND 8 PM.

YOU ARE URGED TO MONITOR NOAA WEATHER RADIO ALL HAZARDS OR OTHER
MEDIA OUTLETS FOR ADDITIONAL INFORMATION REGARDING POTENTIALLY
HAZARDOUS WEATHER CONDITIONS. IF YOU PLAN OUTDOOR ACTIVITIES...
REMAIN ALERT FOR THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, May 11, 11:30 AM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1230 PM EDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     6 SW GOOSE CREEK        32.92N 80.11W
05/10/2009                   DORCHESTER         SC   TRAINED SPOTTER

            LARGE TREE LIMB DOWN. 18 INCHES IN DIAMETER AT THE BASE.
            30 FEET IN LENGTH.

&&

VB
Special weather statement, May 11, 12:07 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
107 PM EDT MON MAY 11 2009

SCZ040-111800-
ALLENDALE-
107 PM EDT MON MAY 11 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ALLENDALE COUNTY THROUGH
200 PM EDT...

AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR MILLETT...OR ABOUT 14
MILES SOUTHWEST OF BARNWELL...MOVING EAST AT 30 MPH.

AREAS IN AND AROUND MARTIN...MILLETT AND ULMER WILL BE IMPACTED
THROUGH 200 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, May 11, 1:27 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
227 PM EDT MON MAY 11 2009

GAZ119-SCZ048-051-111915-
BEAUFORT-COASTAL CHATHAM-COASTAL JASPER-
227 PM EDT MON MAY 11 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL JASPER...EAST
CENTRAL CHATHAM AND SOUTHWESTERN BEAUFORT COUNTIES THROUGH 315 PM
EDT...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY
WINDS OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR RIVERSIDE...OR
ABOUT OVER BELLINGER HILL AREA...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND BELLINGER HILL AREA SOUTH AND EAST TOWARD THE
SAVANNAH RIVER AND DAUFUSKIE ISLAND WILL BE IMPACTED THROUGH 315 PM
EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, May 11, 2:02 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT MON MAY 11 2009

GAZ099>101-116-SCZ047-111930-
BULLOCH-CANDLER-EFFINGHAM-INLAND BRYAN-INLAND JASPER-
302 PM EDT MON MAY 11 2009

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL JASPER...NORTH
CENTRAL BRYAN...SOUTHERN BULLOCH...CENTRAL EFFINGHAM AND SOUTHEASTERN
CANDLER COUNTIES THROUGH 330 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
GUSTY WINDS OF 30 TO 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ARDMORE TO JIMPS...OR ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF SPRINGFIELD TO 6 MILES SOUTHWEST OF STATESBORO...
MOVING EAST AT 50 MPH.

AREAS IN AND AROUND BAY...BROOKLET...CLYO...DENMARK...EBENEZER...
EGYPT...GUYTON...LEEFIELD...MARLOW...NEVILS...PINEORA...REGISTER...
SHAWNEE...SPRINGFIELD...STILLWELL AND STILSON WILL BE IMPACTED
THROUGH 330 PM EDT.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 37 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
May 11, 2:35 PM EST to 2:36 PM EST
Where
Effingham County, 1.81 mi SE of Stillwell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.360, -81.230

Law enforcement reported a tree blown down onto a power line on Route 307 between Wylly Road and Long Branch Drive 2 miles southeast of Stillwell, Georgia.

Thunderstorm Wind, Effingham

When
May 11, 2:52 PM EST to 2:53 PM EST
Where
Effingham County, 0.58 mi W of Rincon
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.300, -81.240

The law enforcement reported powerlines down in Rincon, Georgia.

Hail, Bryan

When
May 11, 3:10 PM EST to 3:11 PM EST
Where
Bryan County, 0.69 mi N of Pembroke
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.140, -81.620

The broadcast media reported penny size hail in Pembroke, Georgia.

Hail, Chatham

When
May 11, 3:36 PM EST to 3:37 PM EST
Where
Chatham County, 3 mi NNE of Wilmington Is
Measured
0.88 in hail
Reported by
Public
Coordinates
32.010, -80.980

The public reported nickel size hail on Wilmington Island, Georgia.

Hail, Chatham

When
May 11, 3:36 PM EST to 3:37 PM EST
Where
Chatham County, 2.83 mi NNE of Wilmington Is
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.010, -80.990

The broadcast media reported quarter size hail on Whitemarsh Island, Georgia.

Hail, Chatham

When
May 11, 3:40 PM EST to 3:41 PM EST
Where
Chatham County, Savannah
Measured
1.75 in hail
Reported by
Public
Coordinates
32.050, -81.080

The public reported golf ball size hail just north of Savannah, Georgia.

Hail, Chatham

When
May 11, 4:05 PM EST to 4:06 PM EST
Where
Chatham County, 0.59 mi E of Sandfly
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.980, -81.060

The broadcast media reported golf ball size hail in Isle of Hope, Georgia.

Hail, Bryan

When
May 11, 4:15 PM EST to 4:16 PM EST
Where
Bryan County, 0.69 mi N of Richmond Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
31.940, -81.300

The public reported penny size hail in Richmond Hill, Georgia.

Thunderstorm Wind, Long

When
May 11, 4:18 PM EST to 4:19 PM EST
Where
Long County, 0.91 mi NW of Bayview
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.710, -81.740

The law enforcement reported trees down in Ludowici, Georgia.

Thunderstorm Wind, Liberty

When
May 11, 4:45 PM EST to 4:46 PM EST
Where
Liberty County, Hinesville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.850, -81.600

Law enforcement reported a tree down and blocking the entrance of Shady Oaks Mobile Home Park in Hinesville, Georgia.

Thunderstorm Wind, Evans

When
May 11, 5:15 PM EST to 5:16 PM EST
Where
Evans County, 1.38 mi S of Bellville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.130, -81.970

Law enforcement reported trees down on Romie Thompson Road 2 miles southwest of Hagan, Georgia.

Thunderstorm Wind, McIntosh

When
May 11, 5:22 PM EST to 5:23 PM EST
Where
McIntosh County, 4.77 mi NNE of Doboy
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
31.480, -81.240

Shingles were blown off the roof of the NOAA Sapelo Island National Estuarine Research Reserve Building in southeast Georgia.

Hail, Evans

When
May 11, 6:22 PM EST to 6:23 PM EST
Where
Evans County, 0.69 mi S of Daisy
Measured
0.88 in hail
Reported by
Public
Coordinates
32.140, -81.830

The public reported nickel size hail on Neita Strickland Road 1 mile south of Daisy, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174769, 174820, 174834, 174737, 174738, 174734, 174736, 174739, 174797, 174796, 174783, 174821, 174768.